What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 20, 8:45 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 20, 8:45 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
945 PM EDT Tue Aug 20 2019
.SYNOPSIS...
A weak trough of low pressure will persist across the area
through Wednesday. A strong cold front moves across the area
Thursday night then stalls across North Carolina Friday. High
pressure builds into the area for the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 940 PM EDT Tuesday...
SCT (pulse type) tstms have been the rule since late this
afternoon w/ a couple of stms containing strong/severe downburst
winds. There are lingering SHRAs/stms attm...mainly NE of a
ORF-RIC-OFP line. Hanging onto PoPs 30-40% PoPs for those areas
to parts of the lower MD ern shore through about 04-06Z/21
before waning. Locally heavy rain will be the main threat now w/
the loss of heating. A weak s/w will be approaching from
wrn/central NC late tonight which may result in ISOLD SHRAS
across far srn VA/interior NE NC. Lows mainly 70-75F.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 335 PM EDT Tuesday...
The above mentioned short wave will slowly move across the
forecast area on Wednesday. This disturbance combined with the
lee trough will allow for another day of widely scattered pop up
thunderstorms. Best activity may be in the east just ahead of
the short wave, but one could not rule out storms closer to the
lee trough in the Piedmont either. As such, will go with chance
pops everywhere once again, but focus the highest pops to the
east and to the west during the afternoon.
A cold front approaches the area later Thu and slowly moves
through the area through Friday. Will need to maintain chance
pops Thu aftn through Thu night. Indications that the front
nearly stalls across the area on Friday, which may allow for
some training of storms Friday afternoon especially across the
southern half of the area. As such, will go with likely pops
across the south on Friday.
Temperatures will remain seasonable with low-mid 90s for highs
and upper 60s-mid 70s for lows. Temps do drop back into the mid
80s on Friday with the frontal passage and increased cloudiness.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 335 PM EDT Tuesday...
Model consensus is slightly slower with the frontal passage than it
was yesterday, as the latest 12z/20 GFS has come into better
agreement with the ECMWF/GEM. The GFS is forecasting the front to be
invof srn VA/NE NC by early Sat AM. The latest ECMWF/GEM both have
the front positioned slightly further N. As a result, expect
showers/tstms to continue across the CWA (mainly S of I-64) for much
of Fri night with the front nearby. The cold front very slowly moves
southward next weekend as high pressure over the Great Lakes slowly
builds toward the region. Shower/tstm chances continue this weekend
over S/SW portions of the CWA as ridging aloft sets up off the SC/GA
coast and our region goes under moist WSW-SW flow aloft while sfc
ridging builds into the area. Have a mainly dry weekend forecast for
nrn zones w/ 30-40% PoPs for srn VA/NE NC. Continued chances for
mainly aftn-evening showers/tstms early next week as weak troughing
tries to re-establish itself from the Great Lakes to the Deep South
and deep layer moisture continues to stream into the region from the
SW.
Highs mainly in the low-mid 80s through the weekend with lows in the
60s (except for some low 70s in coastal SE VA/NE NC). Slightly
warmer by next Tuesday with highs mainly in the mid 80s.&&
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
As of 718 PM EDT Tuesday...
ISOLD-SCT tstms continue over the FA though avoiding the TAF
sites. Still may a storm near any of the sites the rest of this
evening but expecting the coverage to lower. Models hint at a
weak upper level s/w moving into/across the FA by Wed afternoon
which may enhance tstm coverage. Flight restrictions are
possible due to stms. A cold front will approach from the NW
late Thu and push across the FA Thu night into Fri. SCT-numerous
SHRAs and tstms are anticipated w/ (and lingering behind into
Sat) that cold frontal passage.
&&
.MARINE...
As of 300 PM EDT Tuesday...
No headlines through at least today and most of Wednesday. Early
this afternoon obs continue to show generally a S/SW flow of 5-10
kts. Waves are 1-2 ft and seas 2-3 ft. Wednesday night winds and
seas will increase ahead of an approaching cold front. SW winds gust
15-20 kts, and seas build 3-5 ft. SCA may be needed late Wednesday
into Thursday. Latest model guidance continues to show the front
crossing through the area early on Friday, resulting in a N/NW flow
behind the front. Winds will then shift to onshore flow this
weekend.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MRD
NEAR TERM...ALB
SHORT TERM...MRD
LONG TERM...ERI
AVIATION...ALB/MRD
MARINE...CMF
Hazardous weather outlook, Aug 20, 8:13 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
913 PM EDT Tue Aug 20 2019
MDZ024-025-NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>083-
087>090-092-093-095>100-509>516-523>525-220115-
Inland Worcester-Maryland Beaches-Northampton-Hertford-Gates-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Accomack-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
913 PM EDT Tue Aug 20 2019
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered strong thunderstorms will be possible Wednesday and
Thursday ahead and along a cold front that will move into the area.
This cold front will lead to additional thunderstorms with locally
heavy rain on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>023-VAZ064-075>078-084>086-517>522-220115-
Dorchester-Wicomico-Somerset-Caroline-Westmoreland-Richmond-
Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
913 PM EDT Tue Aug 20 2019
This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia, north central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Scattered thunderstorms will continue until after midnight. Brief
gusty winds and locally heavy rain rain and minor flooding are
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered strong thunderstorms will be possible Wednesday and
Thursday ahead and along a cold front that will move into the area.
This cold front will lead to additional thunderstorms with locally
heavy rain on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 20, 8:22 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Wakefield VA
922 PM EDT Tue Aug 20 2019
VAZ064-075-076-083-510>512-517>519-521-210215-
Eastern Hanover-Western King and Queen-New Kent-Western
Hanover-Western King William-Richmond-Westmoreland-Eastern King
William-Western Essex-Caroline-Eastern Louisa-
922 PM EDT Tue Aug 20 2019
...AN AREA OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN LOUISA...
NORTHWESTERN KING AND QUEEN...NORTHWESTERN RICHMOND...NORTHWESTERN
NEW KENT...CAROLINE...WEST CENTRAL WESTMORELAND...KING WILLIAM...
HANOVER AND NORTHWESTERN ESSEX COUNTIES...
At 920 PM EDT, radar indicated several clusters of thunderstorms
were centered along a line extending from near Ladysmith to near
Beulahville. Movement was northeast at 30 mph.
Wind gusts in excess of 30 mph and rainfall amounts of 1 to 2 inches
are possible with these storms.
Locations impacted include...
Ashland, Bowling Green, Champlain, Randolph Macon College, Saint
Stephens Church, Milford, Mechanicsville, Hanover, Port Royal,
Tunstall, Manquin, Beulahville, Dawn, Loretto, Leedstown, Mangohick,
Fort A.p. Hill, Ladysmith, Newtown and Aylett.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3822 7729 3825 7723 3819 7725 3820 7722
3815 7712 3814 7707 3818 7705 3820 7705
3809 7685 3801 7690 3807 7692 3801 7691
3783 7703 3755 7705 3780 7783 3803 7774
3799 7764 3825 7735
TIME...MOT...LOC 0120Z 208DEG 25KT 3806 7758 3782 7720
ALBLocal storm report, Aug 20, 8:27 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
927 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 3 ESE CLAREMONT 37.21N 76.92W
08/20/2019 SURRY VA 911 CALL CENTER
TREE DOWN ON SUNKEN MEADOW ROAD. TIME
ESTIMATED FROM RADAR.
&&
EILocal storm report, Aug 20, 8:55 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
955 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG CARRSVILLE 36.71N 76.83W
08/20/2019 ISLE OF WIGHT VA EMERGENCY MNGR
SEVERAL TREES DOWN, INCLUDING SOME ON CARS
AND HOUSES.
&&
EISpecial weather statement, Aug 20, 9:24 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1024 PM EDT Tue Aug 20 2019
MDZ023-024-VAZ099-210315-
Somerset-Inland Worcester-Accomack-
1024 PM EDT Tue Aug 20 2019
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOMERSET...
SOUTHWESTERN WORCESTER AND NORTHERN ACCOMACK COUNTIES...
At 1023 PM EDT, thunderstorms with heavy rain were located along a
line extending from 6 miles east of Deal Island to near Marion
Station to near Tangier. Movement was east at 30 mph.
Wind gusts of around 40 mph and rainfall amounts of 1 to 2 inches
are possible with these storms.
Locations impacted include...
Pocomoke City, Princess Anne, University Of Maryland Eastern Shore,
Tangier, Lawsonia, Westover, West Pocomoke, Marion Station, Bloxom,
Saxis, Horntown, Mappsville, Cokesbury, Goodwill, Greenbackville,
Kingston, Wallops Island, Temperanceville, Nelsonia and Shelltown.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3782 7547 3777 7601 3790 7596 3790 7591
3795 7589 3796 7586 3797 7590 3803 7587
3803 7582 3804 7583 3807 7578 3808 7578
3806 7587 3812 7584 3814 7579 3814 7590
3818 7594 3828 7545 3810 7538
TIME...MOT...LOC 0223Z 256DEG 28KT 3814 7584 3801 7580 3785 7590
EISpecial weather statement, Aug 20, 9:43 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1043 PM EDT Tue Aug 20 2019
MDZ021>023-210315-
Dorchester-Wicomico-Somerset-
1043 PM EDT Tue Aug 20 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
SOMERSET...SOUTHWESTERN WICOMICO AND CENTRAL DORCHESTER COUNTIES...
At 1043 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 14 miles east of Patuxent River Naval Air
Station to 9 miles north of Deal Island to near Princess Anne.
Movement was northeast at 15 mph.
Wind gusts around 40 mph and ainfall amounts of up to 1 inch are
possible with these storms.
Locations impacted include...
Fruitland, Salisbury University, Hebron, Whitehaven, Green Hill,
Catchpenny, Wetipquin, Trinity, Royal Oak, Eden, Dames Quarter,
Allen, Wingate, Lakewood, Widgeon, Mount Vernon, Nanticoke, Shad
Point, Bivalve and Crocheron.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3829 7545 3818 7590 3819 7592 3822 7582
3826 7592 3836 7587 3823 7597 3838 7601
3822 7603 3830 7611 3831 7611 3828 7618
3823 7613 3823 7614 3829 7620 3842 7600
3842 7570
TIME...MOT...LOC 0243Z 232DEG 13KT 3826 7616 3828 7589 3823 7572
EISpecial weather statement, Aug 20, 10:15 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1115 PM EDT Tue Aug 20 2019
MDZ021>025-210400-
Dorchester-Wicomico-Maryland Beaches-Somerset-Inland Worcester-
1115 PM EDT Tue Aug 20 2019
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
SOMERSET...WICOMICO...NORTHERN WORCESTER AND EAST CENTRAL DORCHESTER
COUNTIES...
At 1114 PM EDT, a thunderstorm with heavy rain was located near
Fruitland, moving northeast at 25 to 30 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Salisbury, Ocean City, Fruitland, Princess Anne, University Of
Maryland Eastern Shore, Salisbury University, Berlin, Delmar, Hebron,
Sharptown, Vienna, Cape Isle Of Wight, Ocean Pines, Parsonsburg,
Newark, Pittsville, Willards, Mardela Springs, Galestown and
Whitehaven.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3836 7505 3812 7574 3815 7577 3816 7576
3816 7578 3821 7583 3823 7582 3824 7585
3825 7583 3825 7586 3830 7590 3835 7586
3835 7590 3832 7592 3839 7599 3857 7570
3846 7569 3845 7512
TIME...MOT...LOC 0314Z 242DEG 29KT 3835 7570
44